Posted 5/20/2017 7:25 AM (GMT -7)
So far I've received 39 weekly allergy shots (2 injections, 1 per arm, with 2 allergens per injection) starting in September 2016. I was told that the shots do not contain an adjuvant (such as aluminum hydroxide) but they do contain albumin and glycerin (as a preservative and to prevent allergens from adhering to the sides of the syringe). The first 6 shots produced no local or systemic reactions. The following 33, about 90% of the time, resulted in bouts of extreme fatigue appearing between 24-72 hours post-injection. The bouts usually occur once or twice per day, lasting 2-6 hours each, for 1-3 days in a row. The bouts never occur on the day of injection, or on the 6th day following injection. While experiencing the fatigue, many activities are nearly impossible, such as performing chores, driving, exercising, or intellectual work. During a bout, falling asleep in the middle of the day is possible, and even slight muscular exertion can feel impossible. My reason for receiving allergy shots in the first place (official diagnosis) is a combination of severe allergic rhinitis, mild atopic eczema, and mild asthma. Daily medications include: 10 mg loratadine (Claritin), 10 mg monteleukast (Singulair), 156 mg pseudoephedrine (Sudafed), 844 mg ibuprofen, topical mometasone furoate (steroid), ketotifen fumarate eyedrops (antihistamine/mast cell stabilizer), intranasal cromolyn sodium (Nasalcrom) and intranasal fluticasone propionate (steroid).
I don't think allergy shot-induced fatigue is common. I also don't think it's a high priority for allergists, perhaps rightfully, because they *must* remain wholly focused on, and concerned with, identifying rare and life-threatening anaphylactic reactions. Also, because the scientific literature has established that airborne allergens are sufficient to produce substantial fatigue, it is difficult to single out allergy shots as being a "sole cause of fatigue". I think the most likely scenario is that allergens in the air combined with allergens injected into the body add up to a burden on the immune system that results in it effecting "sickness behavior" - i.e., flu-like symptoms, so that the body's energy can be allocated to addressing this "double-onslaught" of airborne and injected allergens. Yes, the immune system is stupid to think pollen is an existential threat to our bodies, but, I'd rather have an immune system that is overzealous than one that leans toward incorrectly deciding that a future new virus or parasite is its best friend.
Personally, this degree of fatigue has caused some social problems - one coworker suggested that this could be "psychosomatic", as if a robust immune system response to injected allergens might be a psychiatric issue. An employer suggested that my hourly pay rate "might not be worth it to him", but I did not even consider reducing my hourly pay rate because when I am not experiencing fatigue, I am nearly normal and 100% productive. Family and friends are supportive, but they are perplexed, because one hour I don't have the energy to help them set the dinner table, but a few hours later they see me running three miles. I think that to the general public, the immune system's response to allergens consists solely of itching, runny nose, sneezing and....nothing else. Just like the television advertisements depict them.
I am not quitting the shots because I'm hopeful that they will improve my allergic symptoms. This is only a temporary setback. I'm also not going to use caffeine or herbs or whatever else - I'm on enough medications already. Good luck everyone.